Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Amarillo, TX

June 17, 2004Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 17, 2004, 4:57 PM CDT for Hutchinson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2004, 4:57 PM CDT (21:57 UTC)
Expired
Jun 17, 2004, 6:00 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-529 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:37 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 17, 3:37 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU JUN 17 2004

.DISCUSSION...
OUTFLOW BOUNDARY SHOWS UP NICELY ON THE KAMA 88-D RADAR THIS
AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE. COLD FRONT STRETCHES
FROM SOUTHWEST KANSAS BACK INTO SOUTHEAST COLORADO. TEMPERATURES
AND SURFACE WINDS WERE SLOWLY RECOVERING FROM LAST NIGHT/S
CONVECTION. 18Z SOUNDING FROM KAMA SHOWS THAT MOISTURE HAS DEEPENED
OVER YESTERDAY. WIND SHEAR IS ALSO A LITTLE BIT BETTER ORGANIZED
COMPARED TO YESTERDAY. SO FACTORS ARE COMING TOGETHER FOR ANOTHER
SEVERE WEATHER EPISODE ACROSS THE AREA. LOW LEVEL JET SHOULD ALSO
ENHANCE THE SHEAR AS THE MCS DEVELOPS AND MOVES THROUGH SOUTHWEST
KANSAS/PANHANDLES LATER THIS EVENING.

FLOW ALOFT BECOMES MORE ZONAL AND SOMEWHAT NORTHWEST THROUGH THIS
WEEKEND. CLUSTERS OF THUNDERSTORMS SHOULD KEEP ROLLING OFF OF THE
MOUNTAINS AND THROUGH THE REGION DURING THE LATE AFTERNOON/S AND
EVENING/S.

FLOW ALOFT WEAKENS EARLY NEXT WEEK...BUT STILL REMAINS ZONAL...SO
SEE NO REASON WHY THE THUNDERSTORM TRAIN WOULD END. BY MID WEEK
NEXT WEEK...MODELS HINT THAT A RIDGE MAY START TO BUILD OVER THE
PLAINS AGAIN...SO WILL NOT ADD POPS FOR THIS TIME FRAME.

COLD FRONT/OUTFLOW POSITIONS WILL BE A FORECAST CHALLENGE THROUGH
THE WEEKEND. RIGHT NOW FIRST GUESS IS THAT THE COLD FRONT WILL MOVE
THROUGH THE ENTIRE PANHANDLE REGION BY EARLY SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  89  62  82 /  50  30  30  30
BEAVER       62  83  58  76 /  60  40  40  40
BOISE CITY   57  81  56  77 /  70  40  40  40
BORGER       65  91  64  79 /  50  30  30  30
BOYS RANCH   64  86  59  79 /  60  30  30  30
CANYON       65  92  62  84 /  50  30  30  30
CLARENDON    68  93  65  85 /  40  30  30  30
DALHART      60  82  58  78 /  70  30  30  30
GUYMON       61  81  57  79 /  70  40  40  40
HEREFORD     63  95  62  85 /  50  30  30  30
LIPSCOMB     62  87  61  78 /  60  30  30  30
PAMPA        66  91  64  80 /  40  30  30  30
SHAMROCK     69  94  65  83 /  30  30  30  30
WELLINGTON   70  95  67  87 /  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/15
Hazardous weather outlook, Jun 17, 12:32 PM CDT, 4 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT THU JUN 17 2004

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1232 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
THREAT FROM SEVERE WEATHER WILL COME FROM LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE BOTH FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

JORDAN

In the hours before

Local storm report, Jun 17, 4:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             FRITCH                  35.64N 101.60W
06/17/2004  1.00 INCH        HUTCHINSON         TX   LAW ENFORCEMENT

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:41 PM CDTTornado WarningAMADallam64 min
Jun 16, 7:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith56 min
Jun 16, 7:51 PM CDTSevere Thunderstorm WarningAMASherman84 min
Jun 16, 8:05 PM CDTSevere Thunderstorm WarningAMAHartley85 min
Jun 16, 8:49 PM CDTSevere Thunderstorm WarningAMADallam26 min
Jun 16, 8:50 PM CDTSevere Thunderstorm WarningAMARandall55 min
Jun 16, 9:17 PM CDTSevere Thunderstorm WarningAMASherman58 min
Jun 16, 9:24 PM CDTSevere Thunderstorm WarningAMAMoore96 min
Jun 16, 9:52 PM CDTSevere Thunderstorm WarningAMAHansford53 min
Jun 16, 10:00 PM CDTSevere Thunderstorm WarningAMAHutchinson60 min
Jun 16, 10:41 PM CDTSevere Thunderstorm WarningAMARoberts64 min
Jun 17, 4:13 PM CDTSevere Thunderstorm WarningAMAHutchinson47 min
Jun 17, 4:27 PM CDTSevere Thunderstorm WarningAMAMoore48 min
Jun 17, 5:15 PM CDTSevere Thunderstorm WarningAMAMoore45 min
Jun 17, 5:20 PM CDTSevere Thunderstorm WarningAMAArmstrong55 min
Jun 17, 5:44 PM CDTSevere Thunderstorm WarningAMACarson46 min
Jun 17, 5:52 PM CDTSevere Thunderstorm WarningAMASherman53 min
Jun 17, 5:52 PM CDTTornado WarningAMAHutchinson38 min
Jun 17, 6:22 PM CDTFlash Flood WarningAMAHutchinson83 min
Jun 17, 6:31 PM CDTSevere Thunderstorm WarningAMAHutchinson59 min
Jun 17, 6:32 PM CDTSevere Thunderstorm WarningAMAHartley58 min
Jun 17, 6:36 PM CDTSevere Thunderstorm WarningAMAOldham54 min
Jun 17, 6:40 PM CDTTornado WarningAMAHutchinson50 min
Jun 17, 6:58 PM CDTSevere Thunderstorm WarningAMAArmstrong62 min
Jun 16, 7:08 PM CDTTornado WarningAMACimarron52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.